Skip to main content

Research Repository

Advanced Search

Imposition of essential boundary conditions in the material point method

Cortis, M.; Coombs, W.M.; Augarde, C.E.; Brown, M.J.Z.; Brennan, A.; Robinson, S.

Imposition of essential boundary conditions in the material point method Thumbnail


M. Cortis

M.J.Z. Brown

A. Brennan

S. Robinson


There is increasing interest in the Material Point Method (MPM) as a means of modelling solid mechanics problems in which very large deformations occur, e.g. in the study of landslides and metal forming, however some aspects vital to wider use of the method have to date been ignored, in particular methods for imposing essential boundary conditions in the case where the problem domain boundary does not coincide with the background grid element edges. In this paper we develop a simple procedure originally devised for standard finite elements for the imposition of essential boundary conditions, to the MPM, expanding its capabilities to boundaries of any inclination. To the authors' knowledge this is the first time that a method has been proposed that allows arbitrary Dirichlet boundary conditions (zero and non-zero values at any inclination) to be imposed in the MPM. The method presented in this paper is different from other MPM boundary approximation approaches, in that: (i) the boundaries are independent of the background mesh, (ii) artificially stiff regions of material points are avoided and (iii) the method does not rely on spurious mirroring of the problem domain to imposed symmetry. The main contribution of this work is equally applicable to standard finite elements and the MPM.

Journal Article Type Article
Acceptance Date Jun 17, 2017
Online Publication Date Aug 25, 2017
Publication Date Jan 6, 2018
Deposit Date Jun 19, 2017
Publicly Available Date Jun 29, 2017
Journal International Journal for Numerical Methods in Engineering
Print ISSN 0029-5981
Electronic ISSN 1097-0207
Publisher Wiley
Peer Reviewed Peer Reviewed
Volume 113
Issue 1
Pages 130-152
Public URL


Accepted Journal Article (2.5 Mb)

Copyright Statement
Copyright © 2017 The Authors. International Journal for Numerical Methods in Engineering Published by John Wiley & Sons Ltd. This is an open access article under the terms of the Creative Commons Attribution License, which permits use, distribution and reproduction in any medium, provided the original work is properly cited.

You might also like

Downloadable Citations